Alert archive / North Carolina / Wind Advisories in 2018

Wind Advisory 15, NWS Newport/Morehead City, NC

December 10, 2018

NWS Newport/Morehead City, NC issued this wind advisory at Dec 10, 2018, 10:26 AM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2018, 10:26 AM EST (15:26 UTC)
Expired
Dec 10, 2018, 3:03 PM EST
In force
5 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

017 
WWUS72 KMHX 101526
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
1026 AM EST Mon Dec 10 2018

NCZ104-102100-
/O.EXP.KMHX.WI.Y.0014.000000T0000Z-181210T1500Z/
/O.NEW.KMHX.WI.Y.0015.181210T1526Z-181210T2100Z/
Outer Banks Hyde-
Including the city of Ocracoke
1026 AM EST Mon Dec 10 2018

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

The National Weather Service in Newport/Morehead City has issued
a Wind Advisory, which is in effect until 4 PM EST this
afternoon.

* WINDS...North 25 to 35 mph with gusts up to 45 mph.

* TIMING...Through this afternoon.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 31 to 39 mph or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NCZ095-101630-
/O.EXP.KMHX.WI.Y.0014.000000T0000Z-181210T1500Z/
Carteret-
Including the cities of Morehead City, Beaufort, Newport, 
Atlantic Beach, and Emerald Isle
1026 AM EST Mon Dec 10 2018

...WIND ADVISORY HAS EXPIRED...

Gusty winds have diminished below 45 mph.

$$

NCZ103-102100-
/O.CON.KMHX.WI.Y.0014.000000T0000Z-181210T2100Z/
Outer Banks Dare-
Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe, 
Buxton, and Hatteras Village
1026 AM EST Mon Dec 10 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WINDS...North 30 to 40 mph with gusts up to 50 mph.

* TIMING...Through this afternoon.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 31 to 39 mph or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
1 follow-up statement
360 
WWUS72 KMHX 102003
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
303 PM EST Mon Dec 10 2018

NCZ104-102115-
/O.CAN.KMHX.WI.Y.0015.000000T0000Z-181210T2100Z/
Outer Banks Hyde-
Including the city of Ocracoke
303 PM EST Mon Dec 10 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Newport/Morehead City has
cancelled the Wind Advisory.

Wind gusts have diminished below 45 mph.

$$

NCZ103-102115-
/O.CAN.KMHX.WI.Y.0014.000000T0000Z-181210T2100Z/
Outer Banks Dare-
Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe, 
Buxton, and Hatteras Village
303 PM EST Mon Dec 10 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Newport/Morehead City has
cancelled the Wind Advisory.

Wind gusts have dimished below 45 mph.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at Dec 10, 10:00 AM EST, 26 minutes earlier.

Area forecast discussion, Dec 10, 10:00 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1000 AM EST Mon Dec 10 2018

.SYNOPSIS...
Strong low pressure will linger off the coast through tonight
then move northeast away from the area Tuesday. High pressure
will build over the region Tuesday night through Thursday.
Another strong storm system will affect the area late in the
week into the weekend.

&&

.NEAR TERM /Rest of Today/...
As of 10 AM Mon...Widespread rain continues across the FA, so
categorical pops are warranted rest of today. Column cooling
occurring esp just west of the FA, and near term soundings
indicate wet bulb temps around 2C late this morning, dropping to
less than 1 degree C this afternoon, which is sufficiently cold
enough for snow. Have continued ra/sn mix across coastal plain
counties for rest of today. With sfc temps just above freezing,
do not expect accums on roads at this time. Would not be
surprised to see up to an inch on grassy areas developing
however. Will have to monitor sfc temps, and rates of precip, as
could see roads becoming slick if heavier snow develops, and
may eventually need winter wx adv. Coastal areas will remain all
rain till late today, when a few flakes may mix in with rain.

Prev discussion...As of 600 AM Sunday...Winds have diminished a
bit along the coast so will lower High Wind Warning OBX Dare to
a Wind Advisory. Otherwise not much change as widespread
rain/drizzle will cont thru midday. Will cont to monitor precip
type trends as low lvls fcst to cool and could see some
snow/sleet mix in inland. Any accumulations expected to be very
light into the evening.

Prev disc... Strong low pressure is drifting slowly E of Cape
Hatteras. The main low will cont to lift ENE away from the area
today, though a piece will linger back closer to the coast as
expect additional cyclogenesis to occur ahead of approaching upr
trf. This will keep strong winds and mainly light precip over
the region much of the day.

Will cont likely to cat pops thru the morn with mix of mainly
light rain and drizzle. May see a little heavier band cross
after 12z per latest mdls. Ptype quite tricky as low lvls cool a
bit thru the morn and soundings inland look favorable for some
snow or sleet to mix in. Since sfc temps expected to remain
above freezing and precip will be mainly light not expecting any
impacts if do see some snow/sleet. Later today precip will grad
diminish and shift E and again some snow/sleet could mix in
closer to cst late twrd evening. Clouds...precip and NNE flow
will keep temps cold with highs in the 30s inland to 40s
beaches.

Tight press grdnt will persist over the region keeping NNE
winds strong espcly OBX. Will keep high wind warning for OBX
Dare where still seeing some gusts aoa 50 mph. Wind advry will
cont for OBX Hyde and Carteret as well. Later this morn and
into the aftn winds shld grad diminish enuf to lower wind
headlines.

&&

.SHORT TERM /Tonight/...
As of 215 AM Mon...As upper trof finally reaches coast expect
secondary sfc low to grad push E with winds slowly diminishing
and precip tapering off or ending from W to E. Cooler and drier
air on backside of low will likely lead to precip shield ending
as light snow or a rain/snow mix mainly inland...again given
light precip and marginal temps not expecting impacts with any
accumulations remaining very light. Lows will range from around
30 deep inland to 35 to 40 beaches. N winds will remain gusty
coast but shld remain below any advisory lvls.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 2 am Mon...
Tuesday through Thursday...Precipitation will end along coastal
areas Tuesday morning as the offshore low moves away. High
pressure will build in from the north and northeast through
midweek with below normal temperatures and dry conditions
expected. Highs will mostly be in the 40s Tuesday, mid/upper 40s
Wednesday, but will warm well into the 50s for Thursday ahead
of the approaching storm system. Lows will be in the upper 20s
to lower 30s west, to upper 30s to lower 40s south coast and
Outer Banks.

Thursday night through Sunday...Another strong and dynamic storm
system will impact eastern NC starting early Friday into next
weekend. Ahead of the storm, temperatures will warm nicely with
lower/mid 60s for highs Friday and Saturday as this will be
more of a Pacific-originated system. Concerns early on with this
system will be the threat for very heavy rainfall as early
GFS/ECMWF QPF already shows 2-4 inches, along with strong gusty
winds. Some convective potential exists Friday, and have
included chance of thunder across the area. Showers will linger
into Saturday and Saturday night in wraparound moisture in the
wake of the departing low to the northeast. Dry weather returns
Sunday as high pressure builds in from the west. Cooler highs
forecast Saturday and Sunday, mainly in the mid to upper 50s,
with lows in the upper 40s Sat morning and upper 30s to lower
40s Sunday morning, with upper 40s Outer Banks.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Short Term /through tonight/
As of 600 AM Mon...Expect mainly IFR thru mid/late morn with
widespread low clouds and light rain or drizzle. May see some
lower vsbys at times espcly inland as low lvls cool a bit and
could see some snow/sleet poss mix with rain. Deeper moisture
will begin to grad shift E later today into the evening with
precip tapering off and ending as cigs rise to MVFR. Shld see
VFR develop inland this evening however looks like could take
til later tonight for coastal areas to reach VFR. Will cont to
see N winds gust 15 to 25 kts into the aftn with highest
speeds closer to cst.

Long Term /Tue through Friday/...
As of 2 am Mon...VFR Tue through Thu as high pressure passes
through the area. Sub-VFR in numerous showers and scattered
thunderstorms Friday. Northwest winds 10-15 knots Tue, and
around 5 knots Wed, east around 5 knots Thu and southeast 10-15
knots Fri.

&&

.MARINE...
Short term /through Tonight/...
As of 10 AM Mon...Extended gales a few hours for
Albemarle/Alligator as still seeing some gusts to 35 kt or
higher. Winds should begin slowly diminishing this afternoon
into the evening for all marine areas.

Prev disc...As of 600 AM Mon...Winds over central and nrn
coastal waters have diminished a bit this morn so will lower
Storm Warning and go with Gale...no other changes planned.

Prev disc...Strong N to NE winds cont with low pressure
drifting E of Cape Hat. As upper trof approach today and tonight
secondary low will develop offshore keeping winds gusty. Will
keep Storm Warning a few more hrs central and nrn coastal wtrs
where gusts aoa 45 kts occurring. Have Gales for rest of wtrs
except western rivers where have SCA. The tight pres grdnt will
keep strong winds going into tonight with Gales cont coastal
wtrs thru the evening and SCA most of the remaining wtrs.
Massive 20 foot seas currently observed off nrn OBX with seas 7
to 11 feet srn tier. With the NNE winds remaining gusty expect
large waves to cont thru the period with seas remaining aoa 10
feet outer wtrs thru tonight.

Long Term /Tue through Fri/...
As of 2 am Mon...Gusty northerly winds and rough seas will
continue into Tuesday, driving seas as high as 7-11 feet as
surface low slowly moves along the coast and pulls away during
Tuesday. Winds and seas finally subside to below SCA during
Wednesday afternoon/evening as high pressure settles over the
waters, leading to a relatively benign Thursday with E/SE winds
at 5-15 knots. As another strong and dynamic storm system
approaches from the west by early Friday, with winds southeast
to south increasing to 20-30 knots and seas building to 5-8 in
the northern waters, 8-12 feet central waters and 7-11 feet
southern waters.

&&

.TIDES/COASTAL FLOODING...
As of 215 AM Mon...The prolonged period of strong NNE winds will
cont to produce coastal flooding, rough surf and beach erosion.
Minor to moderate coastal flooding, with water level rises 1-4
ft above ground (2-5 ft above normal) expected. This will
produce coastal flood warning type water level rises for ocean
side Dare north of Hatteras, and Downeast Carteret through
Craven/Pamlico counties. Coastal flood advisories continue for
soundside Hatteras Isl and Ocracoke. The highest water lvls and
best chc for ocean overwash will occur on oceanside of Outer
Banks Dare (mainly north of Cape Hatteras) during the next high
tide around 9 am. A secondary low will develop offshore of the
Carolinas later today into tonight, and may keep gale force
winds and minor coastal flooding issues in play into Tuesday.
Thereafter, conditions should improve into mid week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 4 PM EST this afternoon for NCZ103-104.
     Coastal Flood Advisory until 1 AM EST Tuesday for NCZ093>095-
     103-104.
     High Surf Advisory until 1 AM EST Tuesday for NCZ103.
MARINE...Small Craft Advisory until 7 PM EST this evening for AMZ136-
     137.
     Gale Warning until 7 PM EST this evening for AMZ135-150-156-
     158.
     Gale Warning until 1 PM EST this afternoon for AMZ130-131.
     Gale Warning until 5 AM EST Tuesday for AMZ152-154.

&&

SYNOPSIS...MHX
NEAR TERM...RF/TL
SHORT TERM...RF
LONG TERM...HSA
AVIATION...RF/HSA
MARINE...RF/HSA/TL
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Dec 10, 6:10 AM EST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
610 AM EST Mon Dec 10 2018

NCZ029-044-079-080-090>092-098-111115-
Martin-Pitt-Greene-Beaufort-Duplin-Lenoir-Jones-Onslow-
610 AM EST Mon Dec 10 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Some snow and sleet may mix with the rain today into this evening
with some very light accumulations possible. With temperatures
expected to remain above freezing no significant impacts are expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A strong storm system and cold front will bring heavy rain, gusty
winds, and the potential for flooding on Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-081-111115-
Washington-Tyrrell-Mainland Dare-Mainland Hyde-
610 AM EST Mon Dec 10 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A strong storm system and cold front will bring heavy rain, gusty
winds, and the potential for flooding on Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ093-094-111115-
Craven-Pamlico-
610 AM EST Mon Dec 10 2018

...COASTAL FLOOD WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A strong storm system and cold front will bring heavy rain, gusty
winds, and the potential for flooding on Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ104-111115-
Outer Banks Hyde-
610 AM EST Mon Dec 10 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Coastal Flood Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A strong storm system and cold front will bring heavy rain, gusty
winds, and the potential for flooding on Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-111115-
Outer Banks Dare-
610 AM EST Mon Dec 10 2018

...COASTAL FLOOD WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   High Surf Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A strong storm system and cold front will bring heavy rain, gusty
winds, and the potential for flooding on Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-111115-
Carteret-
610 AM EST Mon Dec 10 2018

...COASTAL FLOOD WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   High Surf Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A strong storm system and cold front will bring heavy rain, gusty
winds, and the potential for flooding on Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 2:29 AM ESTSmall Craft AdvisoryMHX55 hr
Dec 10, 10:25 AM ESTGale WarningMHX3 hr

Nearby

Wind Advisories in North Carolina, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.